Rhode Island, 2003

Flash Flood and Damaging Winds in Rhode Island, August 13, 2003

August 13, 2003 · NWS BOX · 3 events in 2 counties and zones

A severe thunderstorm downed trees and wires in East Greenwich, and flooded South Road, making it impassable for a time. Another severe thunderstorm downed a tree and large branches on Barnes Street in Smithfield.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A severe thunderstorm downed trees and wires in East Greenwich, and flooded South Road, making it impassable for a time. Another severe thunderstorm downed a tree and large branches on Barnes Street in Smithfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 3:15 PM EST, 3 hours earlier.

Area forecast discussion, Aug 13, 3:15 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT WED AUG 13 2003

...STRONG CONVECTION THIS AFTN/EVE...THEN BREAK BEFORE PSBLY ANOTHER
BOUT OF SGNFCNT SHRA/TSRA OVR WKEND...

RUNNING LATE DUE TO WRNG OPTNS.  IN NEAR TERM WATCHING FOR WDLY SCT
PULSE SVR AND RISK OF FLASH FLOODING.

DUE TO WRNG OPTNS...HAVE LUMPED SHORT AND LONG TERM TOGETHER.
LOOKS DRY THU AND FRI...BUT THE WKND MAY BE PROBLEMATIC.

DWNSLPG SHUD AID HI TEMP THU AND PERHAPS FRI AS WELL.  HAVE MADE
MINOR ADJSTMNTS TO BE IN LINE WITH SURROUNDING OFCS.  SOME CLDNS
WIITH DRY S/W TROF IN NW FLOW THU BUT OTRW NO SGNFCNT WX.

12Z GFS GOES BEYOND ANY HINTS OF PREV MODELS AND DVLPS WVS ALG FNT
THAT ORIGINALLY XPCTD TO PASS BYD AREA SAT NGT.  GFS ACTUALLY SEEMS
TO HINT AT TRYING TO REDVLP ERN L/W TROF...ALBEIT NOT AS FORMIDABLE
LOOKING YET AS WHAT WEVE SEEN.  BOTTOMLINE...UPPING POPS FOR SAT
THRU SUN...ALTHO STILL KEEPING IN CHC RNG.  LOOKS UNSTBL ENUF FOR
RISK THUNDER IN AFTNS/EVES AS WELL.

MARINE: LOOKS LIKE RISK OF SCA CONDS FOR WINDS AND SEAS LATE SAT
THRU SUN.  BELIEVE GFS...AND GWW WHICH IS BASED ON GFS WINDS...
OVRDN FOR THIS PRD.

AVIATION...MAIN CONCERN IS CNVCTN THIS EVE.  OTRW...GENLY
VFR CONDS XPCTD NXT 24 HRS.

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

THOMPSON
Hazardous weather outlook, Aug 13, 5:50 AM EST, 12 hours 25 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
650 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY
ISOLATED STRONG THUNDERSTORMS WITH DRENCHING RAIN AND POSSIBLE
NORTHWEST WIND GUSTS OF 40 MPH ALONG WITH LIGHTNING STRIKE RISK ARE
FORECAST FOR THE PERIOD OF 11 AM TO 5 PM.  WHILE HAIL AND/OR
DAMAGING WINDS ARE NOT EXPECTED...THERE MIGHT BE AN ISOLATED EVENT
OF BRANCHES KNOCKED DOWN FROM A COMBINATION OF 1 TO 1.5 INCHES OF
RAIN IN 30 MINUTES AND A REMOTE CHANCE OF A WIND GUST TO 50 MPH.
MOST LIKELY RESULT OF ANY THUNDERSTORMS WILL BE LOCALIZED FLOODING
AS THE STORMS MOVE FROM NORTHWEST TO SOUTHEAST.

MAKING AN ESTIMATE OF WHERE THE MOST POTENT RISK MIGHT OCCUR BASED
ON CURRENT RADAR AND MODEL TRENDS WOULD PLACE ONE AXIS FROM
SOMEWHERE NEAR GREENFIELD TO WILLIMANTIC AND/OR FROM NORWOOD TO THE
CAPE COD CANAL.

.DAYS TWO THROUGH SEVEN...
SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY.  WIND FIELDS ALOFT
WILL BE STRONGER AND THERE MAY BE A SLIGHTLY BETTER CHANCE OF
MARGINAL SEVERE STORMS.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
TODAYS SITUATION AND BE PREPARED TO RELAY REPORTS TO THE NATIONAL
WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

DRAG

In the hours before

Local storm report, Aug 13, 3:25 PM EST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT WED AUG 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

....COUNTY LOCATION....

0311 PM      BILLERICA            MA    DIME SIZE HAIL
08/13/03     MIDDLESEX

0340 PM      WOBURN               MA    WIND DAMAGE...TREES AND WIRES
08/13/03     MIDDLESEX                  DOWN

0343 PM      BURLINGTON           MA    WIND DAMAGE...TREES AND WIRES
08/13/03     MIDDLESEX                  DOWN...TREE LANDED ON HOUSE.
                                        ANOTHER TREE CRUSHED A SHED.

0343 PM      BURLINGTON           MA    CAMBRIDGE STREET CLOSED DUE
08/13/03     MIDDLESEX                  TO FLOODING.

0330 PM      PELHAM               NH    4 PEOPLE STRUCK BY LIGHTNING.
08/13/03     HILLSBOROUGH

JACKSON
Local storm report, Aug 13, 3:40 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
440 PM EDT WED AUG 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    BILLERICA                 MA   .75 INCH HAIL
08/13/03   MIDDLESEX                      REPORTED BY AMATEUR RADIO

0340 PM    WOBURN                    MA   WIND DAMAGE
08/13/03   MIDDLESEX                      TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0343 PM    BURLINGTON                MA   WIND DAMAGE
08/13/03   MIDDLESEX                      TREES AND WIRES DOWN.
                                          TREE LANDED ON HOUSE
                                          CAUSING SEVERE DAMAGE.
                                          ANOTHER TREE CRUSHED A
                                          SHED.  REPORTED
                                          BY AMATEUR RADIO.

0343 PM    BURLINGTON                MA   STREET FLOOD
08/13/03   MIDDLESEX                      CAMBRIDGE STREET
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY AMATEUR RADIO

0330 PM    PELHAM                    NH   INJURY...4 PEOPLE INJURED
08/13/03   HILLSBOROUGH                   DUE TO LIGHTNING STRIKE.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

MCJ
Special weather statement, Aug 13, 4:05 PM EST, 2 hours 10 minutes before
MAZ019-132130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
505 PM EDT WED AUG 13 2003

AT 501 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND
SMALL HAIL OVER DUXBURY...OR ABOUT 7 MILES NORTH OF PLYMOUTH...MOVING
SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
  KINGSTON AROUND 510 PM
  PLYMOUTH AROUND 520 PM

BELK
Special weather statement, Aug 13, 4:20 PM EST, 1 hour 55 minutes before
MAZ022-132230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT WED AUG 13 2003

AT 517 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND
GUSTS TO 40 MPH ALONG A LINE EXTENDING FROM AROUND PROVINCETOWN TO
DUXBURY...MOVING SOUTHEAST AT 25 MPH.  FREQUENT...DEADLY...LIGHTNING
WAS ALSO OBSERVED WITH THESE THUNDERSTORMS.  BEACH GOERS SHOULD GET
OUT OF THE WATER AND SEEK SHELTER IMMEDIATELY ACROSS THE OUTER
PORTION OF CAPE COD.

THE CLUSTER OF THUNDERSTORMS SHOULD BE NEAR...
  TRURO AROUND 530 PM
  WELLFLEET AROUND 545 PM
  EASTHAM AROUND 615 PM
  ORLEANS AROUND 625 PM

BELK
Local storm report, Aug 13, 5:22 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
622 PM EDT WED AUG 13 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0311 PM    BILLERICA                 MA   .75 INCH HAIL
08/13/03   MIDDLESEX                      REPORTED BY AMATEUR RADIO

0340 PM    WOBURN                    MA   WIND DAMAGE
08/13/03   MIDDLESEX                      TREES AND WIRES DOWN.
                                          REPORTED BY AMATEUR RADIO

0343 PM    BURLINGTON                MA   WIND DAMAGE
08/13/03   MIDDLESEX                      TREES AND WIRES DOWN.
                                          TREE LANDED ON HOUSE
                                          CAUSING SEVERE DAMAGE.
                                          ANOTHER TREE CRUSHED A
                                          SHED.  REPORTED
                                          BY AMATEUR RADIO.

0343 PM    BURLINGTON                MA   STREET FLOOD
08/13/03   MIDDLESEX                      CAMBRIDGE STREET
                                          CLOSED DUE TO FLOODING.
                                          REPORTED BY AMATEUR RADIO

0330 PM    PELHAM                    NH   INJURY...4 PEOPLE INJURED
08/13/03   HILLSBOROUGH                   DUE TO LIGHTNING STRIKE.
                                          REPORTED BY EMERGENCY
                                          MANAGER.

0520 PM    SOUTHERN DUXBURY          MA   1.00 INCH HAIL
08/13/03   PLYMOUTH                       REPORTED BY SKYWARN
                                          SPOTTER.

0550 PM    DUXBURY SNUG HARBOR       MA   .75 INCH HAIL
08/13/03   PLYMOUTH                       REPORTED BY SKYWARN
                                          SPOTTER

0546 PM    PLYMOUTH                  MA   FLASH FLOODS
08/13/03   PLYMOUTH                       WATER UP TO THE DOORS OF
                                          VEHICLES. REPORTED BY
                                          AMATEUR RADIO.

0525 PM    HANSON                    MA   WIND DAMAGE
08/13/03   PLYMOUTH                       5 INCH DIAMETER TREE
                                          BRANCHES DOWN. REPORTED BY
                                          AMATEUR RADIO.

MCJ
Special weather statement, Aug 13, 6:10 PM EST, 5 minutes before
MAZ017-020-140000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
710 PM EDT WED AUG 13 2003

AT 707 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE
TORRENTIAL RAINFALL...FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND
SMALL HAIL ACROSS PORTIONS OF WEST CENTRAL AND SOUTHERN BRISTOL
COUNTY IN SOUTHEAST MASSACHUSETTS.  COMMUNITIES LIKELY TO BE
AFFECTED THROUGH 8 PM INCLUDE REHOBOTH...SWANSEA...DIGHTON...
SOMERSET AND FALL RIVER.  VERY SIGNIFICANT STREET FLOODING IS LIKELY
WITH THESE STORMS.  SOME STREETS MAY BECOME UNSAFE TO PASS.

THOMPSON

The radar

The Boston radar (KBOX), 33 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 13, 6:15 PM EST
Where
Providence County, Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
41.900, -71.533

Thunderstorm Wind, Kent

When
August 13, 7:20 PM EST
Where
Kent County, East Greenwich
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
41.650, -71.467

Flash Flood, Kent

When
August 13, 7:20 PM EST to 9:00 PM EST
Where
Kent County, East Greenwich
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2003Every state in 2003This day in weather historyWarnings in Rhode Island, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375132, 5375130, 5375131.